Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 93, NWS Jackson, KY

July 21, 1997Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 21, 1997, 4:11 PM EDT for Rowan County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1997, 4:11 PM EDT (20:11 UTC)
Expired
Jul 21, 1997, 5:00 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Rowan County, KY

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:22 PM EDTHail 0.75Clearfield, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 212015 RRA
SVRJKL
KYC205-212100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EDT MON JUL 21 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN NORTHEAST KENTUCKY

   ...ROWAN
 
AT 410 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5
MILES SOUTHWEST OF MOREHEAD. THIS STORM WAS MOVING NORTHEAST AT
15 MPH AND WILL AFFECT MOREHEAD BY 430 AND HADEMAN BY 445 PM.

THIS STORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 58 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL8...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

INGRAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:39 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 21, 2:39 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON JUL 21 1997

MAIN QUESTION THIS FORECAST REMAINS CHANCES OF RAIN NEXT 48 HOURS.
EXACTLY WHERE REMAINS OF DANNY END UP IS STILL IN QUESTION...BUT
MODELS INDICATE THAT MAIN EFFECTS OF DANNY WILL REMAIN TO OUR SOUTH
AND EAST. AT SAME TIME FRONTAL BOUNDARY TO OUR NORTH WILL ALSO BE
FOCUS FOR RAIN AREA. AS RIDGE BUILDS IN WESTERN UNITED STATES WILL SEE
TROF DEEPEN OVER OH VLY REGION WITH FNT EVENTUALLY DRIVING SOUTH OF KY
WEDNESDAY NIGHT. UNSTABLE AIRMASS REMAINING OVER KY THROUGH 48 HOURS.

SCATTERED CONVECTION OVER AREA NOW SHOULD DIMINISH AFTER SUNSET.
SHOULD BE ABLE GO WITH 30 PCT POPS OVERNIGHT PERIOD. WILL NEED TO KEEP
RAIN CHANCES IN THRU REST OF FORECAST...GENERALLY PREFERRING CHANCE
POPS. MORE CLOUDS ON TUESDAY SHOULD HELP TO HOLD DOWN TEMPS A FEW
DEGREES.

JKL 70/86/68/85 355
LOZ 70/86/69/86 355

HARLEY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:15 PM EDTSevere Thunderstorm WarningJKLBreathitt50 min
Jul 21, 6:35 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike60 min
Jul 21, 6:49 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.